MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a pulmonary arteriovenous fistula (p-avf) using penumbra coils 400 (pc400¿s).During the procedure, the physician placed two non-penumbra coils and five pc400¿s in the target vessel using a non-penumbra microcatheter.While attempting to advance new pc400 into the microcatheter, the physician experienced resistance and the pc400 would not advance out of the distal tip of its introducer sheath; therefore, it was removed.The procedure was completed using additional pc400¿s, other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal pet lock was intact.The pusher assembly was bent approximately 47.0 cm and 69.0 cm from the proximal end of the pusher.The embolization coil was intact with the pusher assembly.The embolization coil was undamaged.The introducer sheath was ovalized approximately 8.5 cm from the distal end of the sheath.During functional testing, resistance was encountered at the ovalized location on the sheath while attempting to advance the coil distally and the coil was unable to advance any further.Conclusions: evaluation of the returned pc400 revealed that the introducer sheath was ovalized on its distal end.This damage can result due to mishandling during preparation or possibly the overtightening of the rhv onto the introducer sheath.This ovalization likely contributed to the reported resistance during the procedure and during functional testing.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7589694
Report Number3005168196-2018-01151
Device Sequence Number11318245
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/21/2024
Device Catalogue Number4002C1245
Device Lot NumberF70269
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/15/2018
Supplement Date Received by Manufacturer11/06/2018
Initial Report FDA Received Date06/11/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005